Texas, 2011

High Wind in Texas, April 9, 2011

April 9, 2011 · NWS EPZ · 1 event in 1 county or zone

A strong cutoff low was located over the Great Basin with a 125 knot jet stream rounding the base of this system and moving into Western New Mexico. Some of these strong winds were able to mix down to the surface and produce wind gusts up to 70 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong cutoff low was located over the Great Basin with a 125 knot jet stream rounding the base of this system and moving into Western New Mexico. Some of these strong winds were able to mix down to the surface and produce wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 9, 3:05 AM MST, 7 hours 55 minutes earlier.

Area forecast discussion, Apr 9, 3:05 AM MST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
405 AM MDT SAT APR 9 2011

.SYNOPSIS...
A LARGE PACIFIC STORM SYSTEM WILL MOVE THROUGH THE THIS AFTERNOON
AND TONIGHT. THE BOOTHEEL AND SOUTHWEST MOUNTAINS HAVE A CHANCE OF
SHOWERS THIS AFTERNOON AN TONIGHT. STRONG WINDS AND BLOWING DUST
WILL OCCUR OVER MUCH OF THE AREA THIS AFTERNOON AND EARLY EVENING.
WINDS WILL BE SLOW TO WEAKEN OVERNIGHT WITH WINDY CONDITIONS AND
COOLER TEMPERATURES EXPECTED POSSIBLE ON SUNDAY. AFTER A MILD
WEATHER DAY ON MONDAY...BREEZY TO WINDY CONDITIONS WILL RETURN TO
THE REGION FOR TUESDAY THROUGH THURSDAY AS ANOTHER STORM SYSTEM
MOVES THE STATE. TEMPERATURES WILL BE NEAR OR SLIGHTLY ABOVE
NORMAL DURING THE PERIOD.

&&

.DISCUSSION...
THE FORECAST REMAINS ON TRACK WITH STRONG WINDS AND BLOWING DUST
EXPECTED THIS AFTERNOON AND EVENING AS LARGE PACIFIC STORM SYSTEM
MOVES INLAND FROM THE WEST COAST AND OVER THE STATE TONIGHT. WINDS
SHOULD BEGIN TO INCREASE BY MID MORNING WITH ADVISORY LEVEL WIND
SPEEDS BY NOON AND WARNING CRITERIA WIND SPEEDS POSSIBLE BY MID
AFTERNOON. AS THE SYSTEM PASSES THROUGH THE STATE...WINDS WILL
REMAIN STRONG FOR MUCH OF THE REGION WITH A GRADUAL WEAKENING OF
WINDS AS THE NIGHT PROGRESSES. CONDITIONS WILL REMAIN WINDY FOR
PART OF SUNDAY AS THE SYSTEM EXITS THE REGION. AREAS OF BLOWING
DUST MAY REDUCE VISIBILITIES TO LESS THAN A MILE IN DUST PRONE
AREAS OF THE LOWLAND DESERTS THIS AFTERNOON.

THIS SYSTEM WILL MAY ALSO PRODUCE SOME SHOWERS FOR ZONES WEST OF
CONTINENTAL DIVIDE THIS AFTERNOON AND MORE AREA WIDE OVERNIGHT.
BEST CHANCE OF MEASURABLE RAINFALL WILL BE THE MOUNTAINS NORTH OF
SILVER CITY. SOME HIGH ELEVATION SNOW FALL MAY ALSO OCCUR BY
MORNING. SNOW AMOUNTS ARE EXPECTED TO BE LIGHT. LOWLAND ZONES MAY
SEE MAINLY SPRINKLES OR TRACE AMOUNTS OF SHOWERS OVERNIGHT.

THE SYSTEM WILL BE CLEAR OF THE AREA BY MID DAY SUNDAY WITH
IMPROVING CONDITIONS AND LOWERING WIND SPEEDS SUNDAY AFTERNOON AND
NIGHT. MILD CONDITIONS WILL PREVAIL ON MONDAY WITH A SHORT WAVE
RIDGE ALOFT AND HIGH PRESSURE PRESENT AT THE SURFACE. BREEZY TO
WINDY CONDITIONS RETURN FOR TUESDAY THROUGH THURSDAY AS ANOTHER
TROUGH MOVES THROUGH THE REGION. THE ECMWF IS A BIT DEEPER AND
SHARPER WITH THE SYSTEM THAN THE GFS MODEL WHICH COULD RESULT IN
STRONGER WINDS. LATEST RUNS OF BOTH MODELS HAVE THE SYSTEM EXITING
THE AREA ON THURSDAY WITH A BROAD RIDGE OF HIGH PRESSURE EXPECTED
TO BUILD INTO THE AREA FOR FRIDAY AND NEXT WEEKEND.

&&

.AVIATION...VALID 09/12Z-10/12Z. VFR CONDS THRU AT LEAST 18Z...BUT
THEN EXPECT WINDS OF 25030-35G50KT TO START UP WITH BLDU REDUCING
VSBYS TO 1-3SM OR LESS. FEW-SCT080-100 SCT-BKN200 THRU 15Z...THEN
SCT-BKN060-080 THRU REMAINDER OF PD. ISOLD TO SCT -SHRA POSSIBLE
OVER FAR SWRN NM AND THE GILA REGION AFT 15Z. WINDS WILL SLOWLY
DIMINISH AFT 03Z BUT WILL REMAIN STRONG.

&&

.FIRE WEATHER...
A STRONG UPPER LOW WILL BE MOVING ACROSS THE FOUR CORNERS AND
SOUTHERN COLORADO OVER THE NEXT COUPLE OF DAYS. THIS SYSTEM WILL
BRING VERY STRONG WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH TO
THE REGION BEHIND A COLD FRONT SATURDAY AFTERNOON AND EVENING.
THESE WINDS WILL COMBINE WITH RELATIVE HUMIDITIES OF 10 TO 15
PERCENT OVER THE LOWLANDS OF THE FIRE DISTRICT WITH THE MOST
EXTREME CONDITIONS EXPECTED EAST OF THE RIO GRANDE. SOME ISOLATED
TO SCATTERED RAIN SHOWERS ARE POSSIBLE SATURDAY AS THIS SYSTEM
APPROACHES. WINDS WILL CONTINUE TO BE STRONG ON SUNDAY WITH THE
LOW LEVELS DRYING OUT WHICH WILL LIKELY LEAD TO MORE CRITICAL
CONDITIONS ACROSS THE LOWLANDS EVEN THOUGH TEMPERATURES WILL BE
ABOUT 10 TO 15 DEGREES COOLER. AN UPPER RIDGE MOVING OVER THE
REGION MONDAY WILL BRING SOME BRIEF RELIEF FROM THE WINDS...BUT
THE MIDDLE PART OF NEXT WEEK LOOKS TO SEE A RETURN OF BREEZY TO
WINDY CONDITIONS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 82  52  66  42  75 /   0  10  10   0   0
SIERRA BLANCA TX        86  46  62  39  72 /   0   0  10   0   0
LAS CRUCES              79  46  66  38  74 /   0  10  10   0   0
ALAMOGORDO              77  40  64  38  73 /   0  10  10   0   0
CLOUDCROFT              55  25  43  27  57 /   0  10  10   0   0
TRUTH OR CONSEQUENCES   72  36  65  35  73 /  10  20  10   0   0
SILVER CITY             55  29  53  31  66 /  30  30  10   0   0
DEMING                  73  39  62  36  75 /  10  20  10   0   0
LORDSBURG               68  36  61  35  74 /  20  30  10   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
     NMZ022>025-030>032.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR NMZ111-112.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     NMZ112-113.

TX...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT MDT TONIGHT FOR
     TXZ055-056.

     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
     FOR TXZ055-056.

     RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     TXZ055-056.

&&

04/04
Hazardous weather outlook, Apr 9, 4:56 AM MST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
556 AM MDT SAT APR 9 2011

NMZ022>025-030>032-TXZ055-056-101200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
556 AM MDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING STORM SYSTEM WILL GENERATE STRONG WINDS THIS
AFTERNOON AND EARLY EVENING. SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS TO 60 MPH ARE POSSIBLE. AREAS OF BLOWING DUST MAY REDUCE
VISIBILITIES TO LESS THAN MILE IN DUST PRONE AREAS. SCATTERED RAIN
SHOWERS MAY OCCUR WEST RIO GRANDE WITH SOME SPOTTY HIGH ELEVATION
SNOWFALL POSSIBLE TONIGHT. TRACE AMOUNTS TO LIGHT ACCUMULATIONS
OF SNOW ABOVE 7500 FEET ARE ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDY CONDITIONS WILL PERSIST INTO SUNDAY BUT WILL GRADUALLY
DIMINISH AS THE DAY PROGRESSES. BREEZY TO WINDY CONDITIONS RETURN
FOR TUESDAY THROUGH THURSDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

1 high wind. Local standard time, as filed.

High Wind, El Paso

When
April 9, 11:00 AM MST to 11:00 PM MST
Where
El Paso forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
NWS Employee

A peak gust of 70 mph was reported 6 miles north of Fort Bliss in far Northeast El Paso. Chapin High School reported a peak gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299451.